Milk Thistle with ARV
Aug 2, 2010
I am taking lamivudine+Zidovudine+Efavirenz right now. Is it safe to take milk thistle along with these ARVs just to prevent any possible liver problems in the future?
Response from Mr. Vergel
Milk Thistle is the most commonly used herbal supplement used in liver disease. It has shown some promising results in small studies in decreasing liver enzymes in patients with Hep C or alcohol related hepatitis.
Based on test-tube studies, there was some concern that milk thistle might adversely affect levels of protease inhibitors in the blood via an inhibitory effect on the P450 CYP system, which is responsible for metabolism of protease inhibitors and non-nucleoside reverse transcriptase inhibitors (NNRTIs). However, later research looked at the interaction of milk thistle with indinavir (Crixivan) and found that three weeks of dosing with commonly administered dosages of a commercial preparation did not significantly alter the body's exposure to indinavir, although it decreased the Cmin (minimum blood level during the day) by 25%, which was opposite to the expected increase. They concluded that use of milk thistle did not alter substantially the blood levels of indinavir. Furthermore, because all protease inhibitors and nonnucleoside reverse transcriptase inhibitors are metabolized at least in part through the same CYP3A4 pathway, the researchers concluded that it is unlikely that milk thistle would alter significantly the pharmacokinetics of any of these antiretroviral agents. They warned that, in general, results of in vitro (lab) studies with herbal products should not be used as a basis for treatment decisions on drug interactions and should always be confirmed in a clinical trial.
We do not have any interaction data with Efavirenz,AZT or 3TC yet. There is a study currently enrolling to look at interactions with different drugs: http://clinicaltrials.gov/ct2/show/NCT00200798?term=silymarin&recr=Open&rank=11
NOTE: In a study comparing silymarin users and non-users, the researchers found that "the levels of HCV RNA were not significantly different between silymarin users and non-users," indicating no effect on virus activity. Similarly, the product did not alter serum ALT levels, indicating no effect on hepatic inflammation. However, after adjusting for covariates, the data showed that silymarin users reported less fatigue, nausea, liver pain, anorexia, muscle and joint pain and better general health than non-users.
The reduction in symptoms among silymarin users compared to non-users are insufficient to support the value of this alternative therapy, the authors conclude. Compelling information can come only if a scientifically valid study is performed. "Currently in progress, therefore, is a properly designed prospective, randomized, controlled trial in which a fully characterized, purified and standardized silymarin formulation is being evaluated," they reported.
(Study reference: L Seeff, T Curto, G Szabo, and others. Herbal Product Use by Persons Enrolled in the Hepatitis C Antiviral Long-Term Treatment against Cirrhosis (Halt-C) Trial. Hepatology 47(2): 605-612. February 2008.)
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If I Have Ars Will I Have Fever?
- Is Flu Symptoms A Symptom Of Acute HIV Infection?
- Chances Of Getting HIV From Sex With A Prostitute
- Dry Cough After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Sore Testicles After Licking Vagina Worried I Have HIV
- How Long Before Symptoms Of Std Show Up?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.